Colorado, 2022Debris Flow in Colorado, July 5, 2022
July 5, 2022 · NWS GJT · 1 event in 1 county or zone
Ample monsoon moisture paired with the aided support aloft from a passing shortwave resulted in scattered to numerous showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to a localized debris flow in Mesa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample monsoon moisture paired with the aided support aloft from a passing shortwave resulted in scattered to numerous showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to a localized debris flow in Mesa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 4:21 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 5, 4:21 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
521 PM MDT Tue Jul 5 2022
.SHORT TERM...(Tonight through Wednesday night)
Issued at 238 PM MDT Tue Jul 5 2022
The persistent plume of monsoonal moisture streaming into the Four
Corners remains in place along the western perimeter of high
pressure anchored over the Great Plains. Isolated convection has
developed over the San Juans, Roan Cliffs, and central mountains of
Colorado, beginning around 10am MDT this morning. This pattern is
expected to hang on for the next 24 hours. Precipitable water on the
Grand Junction Tuesday morning sounding was at 1 inch, a familiar
story for those watching the weather over the last week. Stream
gauges in the Highway 550 corridor have recorded nearly 0.25"
rainfall thus far today. High PWAT values will provide showers with
enough fuel for measurable rainfall today and tomorrow.
Consequently, the potential for flash flooding near burn scars, dry
creek beds, arroyos, and small streams will remain a concern through
tomorrow as well. High pressure builds far enough westward early
Thursday to turn off the spigot of moisture across eastern Utah and
western Colorado. This pattern shift will usher in a return of hot
and dry conditions Thursday.
.LONG TERM...(Thursday through Tuesday)
Issued at 238 PM MDT Tue Jul 5 2022
A few showers may persist along the spine of the Continental Divide
on Thursday though coverage will be very isolated with QPF amounts
only reaching a few hundredths of an inch. An upper level trough
will be moving across the northern Plains Thursday afternoon and
evening and will flatten the ridge that has brought us the monsoonal
moisture over the past several days. As the ridge rebuilds, heading
into the weekend, it will shift further west and eventually become
centered over the desert southwest. This will turn off moisture
transport from our south and keep us mostly dry for the remainder of
the long term period. Daytime heating 'might' allow some weak
afternoon convection to form over the higher terrain, especially the
San Juans, but with dry conditions in place, don't look for any
heavy rainers. Gusty outflow winds will be the biggest concern.
Under this high pressure, temperatures will increase dramatically
with a return to triple digit highs as soon as this Friday,
persisting through Tuesday. Cluster guidance is in fairly good
agreement as are the deterministic models. Some hints that the
monsoon might return towards the end of next week so here's hoping.
However, this far out, confidence remains low in the forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 518 PM MDT Tue Jul 5 2022
Showers and storms are beginning to move away from most of the
sites and or weaken. Expect this trend to continue for the next
few hours. Wind gusts of 20-30 mph will also persist at some
sites until sunset. Expect another round of showers and storms
tomorrow afternoon for a good portion from the area. The same
conditions today apply tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jul 5, 3:05 AM MST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Tue Jul 5 2022
COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Tue Jul 5 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will redevelop this afternoon
and persist through this evening with the higher terrain of
western Colorado being favored. Gusty outflow winds, brief heavy
rain, and frequent lightning are possible with storms. Localized
flash flooding is a heightened concern for burn scars and other
susceptible areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Residual monsoon moisture will continue to fuel daily showers and
thunderstorms through midweek. Storm coverage and intensity will
taper off later in the week as high pressure builds overhead.
Temperatures will gradually warm back to well above normal
Thursday onwards as high pressure builds overhead. The high looks
to weaken late this weekend or early next week, allowing moisture
to return by mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction
In the hours before
Special weather statement, Jul 5, 2:02 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT Tue Jul 5 2022
COZ006-017-052130-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
302 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northwestern Mesa
County through 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Junction around 305 PM MDT.
Other locations in the path of this storm include Fruita.
This includes the following highways...
Interstate 70 in Colorado between mile markers 23 and 33.
U.S. Highway 50 in Colorado between mile markers 32 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3895 10860 3895 10865 3897 10869 3917 10869
3914 10849
TIME...MOT...LOC 2102Z 193DEG 17KT 3905 10863
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ERWSpecial weather statement, Jul 5, 4:36 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
536 PM MDT Tue Jul 5 2022
COZ019-023-060015-
Southwest San Juan Mountains CO-San Juan River Basin CO-
536 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of central Archuleta
County through 615 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Dulce, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pagosa Springs.
This includes the following highways...
U.S. Highway 84 in Colorado between mile markers 4 and 27.
U.S. Highway 160 in Colorado between mile markers 139 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3703 10683 3702 10706 3730 10709 3731 10675
TIME...MOT...LOC 2335Z 174DEG 12KT 3710 10696
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Jul 5, 4:40 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
540 PM MDT Tue Jul 5 2022
COZ001>003-060015-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
540 PM MDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of central Rio Blanco
County through 615 PM MDT...
At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles east of Rangely to 31 miles northwest
of Parachute. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of central Rio
Blanco County.
This includes Colorado 64 between mile markers 48 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4021 10817 3975 10829 3966 10857 4013 10846
TIME...MOT...LOC 2340Z 254DEG 9KT 4008 10841 3975 10849
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWDebris Flow, Mesa
- When
- July 5, 4:51 PM MST
- Where
- Mesa County, 0.78 mi E of Redlands
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 39.050, -108.606
Mud, trees, and rocks flowed through a normally dry arroyo near the Lunch Loops trailhead as a result of heavy rainfall upstream.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027128.